Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Pocatello, ID

October 2, 20164 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 6:27 PM MDT for 4 counties in Idaho. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2016, 6:27 PM MDT (00:27 UTC)
Expired
Oct 2, 2016, 7:00 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 58 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 6:30 PM MDTHAIL 0.52 Sw Mccammon, IDVERY HEAVY RAIN, BUT NO FLOODING
Oct 2, 6:32 PM MDTHAIL 0.252 Ne Mccammon, IDLOTS OF PEA-SIZED HAIL AND VERY HEAVY RAIN.
Oct 2, 6:36 PM MDTHAIL 0.882 S Mccammon, IDQUARTER TO NICKEL SIZED HAIL AND BRIEF HEAVY RAIN.
Oct 2, 6:55 PM MDTHAIL 1.75Chesterfield, IDHAIL RANGED FROM GUMBALL TO GOLF BALL IN SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS55 KPIH 030027
SVRPIH
IDC005-011-019-029-030100-
/O.NEW.KPIH.SV.W.0043.161003T0027Z-161003T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
627 PM MDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 700 PM MDT

* AT 627 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR MCCAMMON TO NEAR ARIMO...AND MOVING NORTHEAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCAMMON...CHESTERFIELD RESERVOIR...INKOM...ARIMO...CHESTERFIELD...
  CUTTHROAT TROUT CAMPGROUND AND TRAIL CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4343 11187 4300 11170 4251 11220 4269 11230
TIME...MOT...LOC 0027Z 205DEG 41KT 4268 11223 4258 11220 

$$

HUSTON
1 follow-up statement
811 
WWUS55 KPIH 030101
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
701 PM MDT SUN OCT 2 2016

IDC005-011-019-029-030109-
/O.EXP.KPIH.SV.W.0043.000000T0000Z-161003T0100Z/
BONNEVILLE ID-BINGHAM ID-BANNOCK ID-CARIBOU ID-
701 PM MDT SUN OCT 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BONNEVILLE...
SOUTHEASTERN BINGHAM...NORTHEASTERN BANNOCK AND NORTHWESTERN CARIBOU
COUNTIES WILL EXPIRE AT 700 PM MDT...
    
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR CARIBOU AND
SOUTHEAST BINGHAM COUNTY UNTIL 715 PM MDT.

LAT...LON 4343 11187 4300 11170 4251 11220 4269 11230
TIME...MOT...LOC 0054Z 205DEG 41KT 4268 11223 4258 11220 

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 2, 1:15 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
115 PM MDT SUN OCT 2 2016

.SHORT TERM...Tonight through Tuesday.

A warm front moved north through the area this morning. This spawned
few strong storms. Much of southeast Idaho has been in the warm
sector ahead of a powerful cold front which will arrive this
evening. Showers and thunderstorms will develop ahead of the front
in the afternoon instability. The WRF appears to have the best
handle on the situation given how convection appears to be
developing on satellite so far. It is also a compromise between the
NAM which has less convection tonight and the GFS which has is more
widespread. Expect the cold front to move through the region during
the evening hours with strong to marginally severe thunderstorms
possible along and ahead of the front. Then expect a break in the
precipitation overnight as we await the arrival of the associated
low pressure area. The low will arrive by early Monday morning. This
will pour much colder air into the region along with windy
conditions. Most of the precipitation with this system will fall
across the higher elevations above 7000 feet and across the central
Idaho mountains. Elevations above 7000 feet will see several inches
of snow and a winter weather advisory is in effect. In the valleys,
including the Snake Plain and Magic Valley, we will see a few rain
showers along with very windy conditions and much cooler
temperatures. A wind advisory is in effect for these areas where
sustained winds of 25 to 30 mph are likely along with gusts to
around 45 mph. This storm should exit the area Monday night. We will
spend most of Tuesday awaiting the next system with some
precipitation moving into the area late in the afternoon.

Valle

.LONG TERM...Tuesday night through next Sunday. Influence of
departing upper low will still be felt Tuesday night, mainly over
the Eastern Highlands. Snow levels will remain around 6000 to 7000
ft. GFS and ECMWF drop a little more energy in the broadened upper
trough over the Northern Rockies, and will likely keep chance to
likely PoPs for the area at least until Friday. Aside from
increasing PoPs slightly for the latter part of the week, very
little changes to the forecast. Hinsberger

&&

.AVIATION...On-going convection will likely linger into the evening
hours as we remain in the warm sector of this early fall storm.
Anticipate surface winds to eventually sharply increase as we become
better mixed in the low-levels. Convection could approach severe
with large hail and strong outflow winds, but lacking certainty on
timing and location of development this afternoon. Thus just keeping
VCTS mention. Cold front is expected to pass through early evening
from west to east and should see abrupt wind shifts as it passes.
The frontal passage may offer a brief hold on showers, but still no
solid signal of that is provided among the models. Outside of
showers, expect conditions to remain VFR, except for KSUN, where
ceilings may drop to MVFR early tomorrow morning. Low-level wind
shear potential is possible overnight if we de-couple as 2k ft winds
will be around 40 to 50 kts. Hinsberger

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022.

Winter Weather Advisory from 6 AM Monday to midnight MDT Monday
night for IDZ018-019-023-025-031-032.

&&

In the hours before

Local storm report, Oct 2, 5:04 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT SUN OCT 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             ROBERTS                 43.72N 112.13W
10/02/2016  E0.88 INCH       JEFFERSON          ID   PUBLIC

&&

MH
Local storm report, Oct 2, 5:15 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT SUN OCT 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FUNNEL CLOUD     ROBERTS                 43.72N 112.13W
10/02/2016                   JEFFERSON          ID   TRAINED SPOTTER

&&

JMESSICK
Local storm report, Oct 2, 5:46 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
546 PM MDT SUN OCT 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             NW ROBERTS              43.72N 112.13W
10/02/2016  M1.00 INCH       JEFFERSON          ID   TRAINED SPOTTER

&&

JMESSICK
Special weather statement, Oct 2, 6:05 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
605 PM MDT SUN OCT 2 2016

IDZ020-021-030045-
LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID-
605 PM MDT SUN OCT 2 2016

...HEAVY SHOWERS WITH THUNDERSTORMS NEAR PINGREE MOVING
NORTH THROUGH 645 PM MDT...

AT 601 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
NEAR ROCKFORD...OR 10 MILES WEST OF BLACKFOOT...MOVING NORTH AT 35
MPH.

HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING ALONG WITH WIND GUSTS TO 35 MPH AS THEY MOVE
NORTH...WEST OF INTERSTATE 15 THROUGH 645 PM MDT.

LOCATIONS IMPACTED INCLUDE...
ROCKFORD...MORELAND...PINGREE AND KETTLE BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4302 11248 4302 11268 4369 11255 4364 11214
TIME...MOT...LOC 0001Z 192DEG 32KT 4318 11255

HUSTON
Special weather statement, Oct 2, 6:09 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
609 PM MDT SUN OCT 2 2016

IDZ020>022-030045-
LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-
609 PM MDT SUN OCT 2 2016

...HEAVY RAINFALL NORTHEAST OF ROCKLAND MOVING NORTHEAST THROUGH
645 PM MDT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
AMERICAN FALLS...MOVING NORTHEAST AT 35 MPH.

HEAVY RAIN WITH WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM AS
IT MOVES NORTHEAST TOWARD THE POCATELLO AIRPORT THROUGH 645 PM MDT.

LOCATIONS IMPACTED INCLUDE...
BLACKFOOT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...CHUBBUCK...
POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...SPRINGFIELD...
FORT HALL TOWNSITE...ROCKFORD...MORELAND...PINGREE...
FORT HALL BANNOCK CREEK LODGE...FORT HALL EAGLE LODGE...
GROVELAND AND STERLING.

LAT...LON 4257 11274 4262 11295 4332 11258 4321 11224
TIME...MOT...LOC 0007Z 205DEG 42KT 4276 11275

HUSTON
Special weather statement, Oct 2, 6:13 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
613 PM MDT SUN OCT 2 2016

IDZ021>023-030045-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
CARIBOU HIGHLANDS ID-
613 PM MDT SUN OCT 2 2016

...HEAVY SHOWERS SOUTHWEST OF MCCAMMON MOVING NORTHEAST
TOWARD MCCAMMON AND INKOM THROUGH 645 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ARIMO...OR 9 MILES SOUTHWEST OF MCCAMMON...MOVING
NORTHEAST AT 35 MPH.

HEAVY RAIN WITH WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM AS
IT LIFTS NORTHEAST TOWARD MCCAMMON AND INKOM THROUGH 645 PM MDT.
MOTORISTS TRAVELING ALONG INTERSTATE 15 SHOULD USE CAUTION WHEN
ENCOUNTERING HEAVY RAIN AND SLOW DOWN.

LOCATIONS IMPACTED INCLUDE...
MCCAMMON...CHESTERFIELD RESERVOIR...INKOM...ARIMO...PORTNEUF GAP...
FORT HALL MOUNT PUTNAM AND HAWKINS RESERVOIR.

LAT...LON 4237 11230 4247 11249 4304 11227 4293 11193
TIME...MOT...LOC 0010Z 204DEG 33KT 4258 11236

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:05 PM MDTSpecial Weather StatementPIHBingham40 min
Oct 2, 6:09 PM MDTSpecial Weather StatementPIHBingham, Power36 min
Oct 2, 6:13 PM MDTSpecial Weather StatementPIHBannock32 min
Oct 2, 6:44 PM MDTTornado WarningPIHBannock, Bingham, Caribou31 min
Oct 2, 7:09 PM MDTTornado WarningPIHBingham, Bonneville, Caribou51 min
Oct 2, 7:34 PM MDTTornado WarningPIHBannock, Bingham, Caribou43 min
Oct 2, 8:07 PM MDTSpecial Weather StatementPIHTeton23 min
Oct 2, 8:17 PM MDTTornado WarningPIHBingham, Bonneville, Caribou, Teton21 min
Oct 2, 8:51 PM MDTSpecial Weather StatementPIHTeton39 min
Oct 2, 9:35 PM MDTSpecial Weather StatementPIHOneida40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.